2009.21: On $p$th Roots of Stochastic Matrices
2009.21: Nicholas J. Higham and Lijing Lin (2011) On $p$th Roots of Stochastic Matrices. Linear Algebra and its Applications, 435 (3). pp. 448-463. ISSN 1749-9097
This is the latest version of this eprint.
Full text available as:
|PDF - Requires a PDF viewer such as GSview, Xpdf or Adobe Acrobat Reader|
In Markov chain models in finance and healthcare a transition matrix over a certain time interval is needed but only a transition matrix over a longer time interval may be available. The problem arises of determining a stochastic $p$th root of a stochastic matrix (the given transition matrix). By exploiting the theory of functions of matrices, we develop results on the existence and characterization of matrix $p$th roots, and in particular on the existence of stochastic $p$th roots of stochastic matrices. Our contributions include characterization of when a real matrix has a real $p$th root, a classification of $p$th roots of a possibly singular matrix, a sufficient condition for a $p$th root of a stochastic matrix to have unit row sums, and the identification of two classes of stochastic matrices that have stochastic $p$th roots for all $p$. We also delineate a wide variety of possible configurations as regards existence, nature (primary or nonprimary), and number of stochastic roots, and develop a necessary condition for existence of a stochastic root in terms of the spectrum of the given matrix.
|Uncontrolled Keywords:||Stochastic matrix, nonnegative matrix, matrix $p$th root, primary matrix function, nonprimary matrix function, Perron--Frobenius theorem, Markov chain, transition matrix, embeddability problem, $M$-matrix, inverse eigenvalue problem|
|Subjects:||MSC 2000 > 15 Linear and multilinear algebra; matrix theory|
MSC 2000 > 65 Numerical analysis
|Deposited By:||Nick Higham|
|Deposited On:||06 May 2011|
Available Versions of this Item
- On $p$th Roots of Stochastic Matrices (deposited 06 May 2011) [Currently Displayed]